Dogs Community
Seizure aftereffects
About This Community:

This forum is for questions and support regarding your pet dogs!

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Seizure aftereffects

Last monday, my nine year old shih tzu, Stitch, had a seizure. First time ever. We took him to the local vet, they did blood work and it only showed that his liver enzymes were higher than normal. Other than that, nothing else showed up. The vet put him on prednisone, a liver pill and an antibiotic, just in case some kind of infection was going on. The first day he didnt eat much, but has steadily eat better and drank. He goes outside, but his gait is slow and wobbly at times, and when turning his head, it sometimes jerks. He also stares at times. The seizure he had was pretty bad, Im guessing it was a grand mal. He fell to his side, stiffened up really bad, threw his head back, eyes rolled back , and defecated. Lasted about five minutes. By the time we got to the vet, he was moving around, but slow. Also, if he lays down for any lengthy time, he yelps once or so when he goes to get up. My question is, is this normal after a seizure to be this way, or should we be looking for something else going on? We are very worried about him, as he is a big part of our family and we love him very much.
Tags: seizure
8 Comments Post a Comment
Blank
462827_tn?1333172552
Hello Johnny...IMO, NO this is not normal! Normally after a seizure, a dog will be tired, but be pretty much normal after 20 or so minutes.....Though not as common, 24 hrs. is possible......

Most Vets don't give much thought to 1 seizure...It's after a second or third that more attention is paid....I personally would be back at your Vet Monday to better evaluate your guy.....

The elevated Liver enzymes may be a clue, but these continuing effects (Ataxia) is again, NOT normal!

Another possibility could be that during this seizure (Which appeared to sound violent), that your dog has injured a disk either in his back or neck during the episode....This would fit the symptoms you are seeing (The Ataxia & Pain when getting up ).....Information can be found under IVDD (Intervertabral Disk/Disc Disease).....However, with rest & your steroids, it should appear to be getting better, not worse.....

Next & I would rather not tell you this, would be a lesion of the brain.....This would be a possibility because of age.....In a young dog with seizures,  it's different.....In a 9 year old, it should be considered & especially with the ongoing problems he's still experiencing......In this case, your Vet would refer you to a neurologist for an MRI or CAT Scan...However, they are expensive & most people cannot do it.......

If you happen to live anywhere near a Veterinary Teaching Hospital (At a College Campus), you can go there for testing....Their prices will be about half of what you will pay at a specialty clinic.....They also accept Carecredit as a form of payment.....This is a creditcard (You can apply online) used ONLY for human & ANIMAL medical treatments......The last time I was at a teaching hospital, Half of payment was due upfront, the second half could be paid off in installments......

I'm hoping that the Liver Enzymes are your clue & that this was just a one time thing......But, because of the lasting/continuing effects of this seizure,  I DO think you should continue to pursue medical help....

If you want to discuss toxins & chemicals that effect the Liver & what things to avoid, I'd be happy to share that.....Do you know how high the enzymes were? Your Liver supplement should help with this,

Please, keep me updated as now I will be worrying about him, too..... Let me know what you think......I'm be thinking about you & your Stitch!  Karla

Blank
4476664_tn?1361636549
He may be epileptic. I would discuss a phenobarbital level and/or see a neurologist, as soon as you can. Nine is still fairly young in a small breed. It may just be as simple as getting him on pheno to regulate his levels. Good Luck!!
Blank
Avatar_m_tn
Hi, I appreciate your help. He has had only the one seizure episode, and although it has been slow, he is getting better. Yesterday, it was like nothing happened, he was trotting around outside, and doing his thing. This morning, he was moving slow again and whined a couple times when moving. I was thinking the same thing about injuring himself when he was in the seizure, because he was so good yesterday, but after sleeping all night, he might have gotten stiff again. My wife has him at the vet this morning, Im hoping he can tell us something. Stitch is our little buddy,and a big part of our family. Im really hoping this is something that can be treated. Thanks for your help...
John
Blank
Avatar_m_tn
I might mention that when he does this, when turning his head, its as if its hard to do. And he does it sort of in increments. But, it seemed yesterday, all this has left, which leads me to think it might be more of an injury than a sickness...Thanks again...
Blank
Avatar_m_tn
The vet thinks he injured himself when he had the seizure. Treatment with steroids and he wanted him to take torbuprol, which is a narcotic, for pain. Im hesitant to give this to him, and didnt have it filled because of what I read about it. We are going to call the vet and see if there is something else he can take for pain.
Blank
Avatar_f_tn
It sounds like you're totally on the problem.  I might suggest trying baby aspirin for pain.  You may want to ask your vet about dosage.
Also beware of prednisone.  It is a miracle drug and keeps my dog alive as sometimes he gets lesions on his abdomen and when he takes the prednisone they disappear.  But you don't want your dog to be on prednisone any longer than you have do.  My last dog, a Shih-Tzu, was on prednisone for auto-immune hemolitic anemia and developed a corneal ulcer.  So I try to give my current dog the least amount of Prednisone and if he is on for more than 4 days I have to wean him.  If you don't wean them, their own ability to produce steroids becomes compromised.  
Tootsie
Blank
462827_tn?1333172552
Glad to hear he's doing a bit better.....One of mine used Torbuprol many years ago.....However, we used it as a sedative, not a painkiller.....This was so he could get groomed without doing himself harm......

There are many Anti-Inflammatories/Pain meds. available, but most CANNOT be mixed with the Pred.....One that can & is normally used in these cases is "Tramadol"......This is specifically used for the pain & the Steroids are used as the Anti-inflammatory......Good luck & keep us updated.......Karla
Blank
Avatar_m_tn
Vet says to not give baby aspirin because of his liver function, which now shows to be good. Right now we are just giving him liver tablets as he finished the prednisone and antibiotic. He is doing better, but still having some difficulty. Ive did some research and it looks as though this is something that will get better as time goes on, so hopefully Stitch will heal and not be in any pain. Right now, the only time he yelps is when bumped or something like that, so we are being very careful with him. He goes outside, but we carry him down the steps and up the steps. He cant seem to get comfortable some of the time, but does get some sleep, as evidenced by his snoring, :). I appreciate the help and we are hoping Stitch is on his way to better days and more time with us. Thanks!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Dogs Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Dogs Answerers
974371_tn?1364538460
Blank
Margot49
Central Valley, CA
462827_tn?1333172552
Blank
Misfits4Me
OK
675347_tn?1365464245
Blank
ginger899
United Kingdom
441382_tn?1329196690
Blank
Ghilly
Bay City, TX
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1916673_tn?1388595391
Blank
tonyb286
Blackpool, United Kingdom